Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 174, NWS Dodge City, KS

June 26, 1997Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 1997, 12:47 AM CDT for Ford County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1997, 12:47 AM CDT (05:47 UTC)
Expired
Jun 26, 1997, 1:50 AM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 12:52 AM CDTThunderstorm Wind 63Dodge City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 10:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS1 KDDC 260548 RRA
SVRDDC
KSC057-260650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1247 AM CDT THU JUN 26 1997

* SEVERE THUNDERSTORM WARNING FOR
  FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 150 AM CDT
 
* SOME LOCATIONS AFFECTED
  BLOOM                     BY 130 AM CDT

* AT 1244 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 16 MILES NORTHWEST OF BLOOM OR 13 MILES SOUTHWEST OF
  DODGE CITY MOVING EAST AT 20 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS OF
75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

PARKIN/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:39 PM CDT, 10 hours 8 minutes earlier.

Area forecast discussion, Jun 25, 2:39 PM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT WED JUN 25 1997

...FORECAST CONCERNS THIS CYCLE ARE CHANCES FOR CONVECTION
LATE TONIGHT AND AGAIN THU EVENING...AND HIGHS ON FRIDAY...

TSRA ALREADY BEGINNING TO FIRE ALONG THE LEE SLOPES OF THE ROCKIES AS
WELL AS OVER FAR NW NEBRASKA. THE QUESTION FOR WRN KS IS JUST HOW
FAR SOUTH AND EAST IT WILL GET. H5 S/W PASSING ACROSS THE NRN US AND
ITS ATTENDING JET MAX RESPONSIBLE FOR NICE H5-H3 DIVERGENCE OVER
SRN NE AND FAR NRN NEB LATE TONIGHT...THOUGH THE MAX PULLS ACROSS
THE GREAT LAKES BY TMRW MORNING LEAVING US WITH NO UPPER LEVEL
SUPPORT.

THERE IS A VERY WELL DEFINED CYCLONIC CONVERGENCE ZONE OVER NE
COLORADO ATTM WHERE SVR STORMS WILL CERTAINLY FIRE IN THE NEAR
FUTURE. IF THERE WERE ANY KIND OF LOW LEVEL JET THIS CONVECTION
WOULD CERTAINLY PROPAGATE ACROSS WRN KS BY LATE TONIGHT. HOWEVER
WE LOOK TO REALLY BE LACKING MUCH LL FLOW TONIGHT. STORMS WILL
LIKELY MOVE ESE INTO BEST LL MOISTURE INSTEAD...AND THEN MAYBE
FOLLOW ALONG WEAK FRONTAL BOUNDARY AS IT DROPS ACROSS US BY 12Z OR
SO. THUS WILL GO WITH SLIGHTLY HIGHER POPS N AND W..THOUGH NOT AS
HIGH AS I USUALLY WOULD IF EXPECTING A GOOD MCS. MOS LOWS LOOK FINE.

EXPECT SOME LINGERING TRSA AND CLOUDS WITH WEAK FRONT TMRW
MORNING...WITH SKIES CLEARING UP IN THE AFTN. ONCE AGAIN MOISTURE
SHOULD POOL IN ERN CO...MAYBE FURTHER NORTH TMRW...WITH LATE DAY
CONVECTION AGAIN DEVELOPING NE/CO/WY BORDER. POPS TMRW REALLY
REFLECT POSSIBLE MORNING RAINS. HIGHS JUST A COUPLE DEGREES BELOW
MOS TO TAKE INTO ACCOUNT VERY WET BOUNDARY LAYER AND CONVECTIVE
DEBRIS.

FORCING NOT AS GOOD TMRW NIGHT...BUT LL JET WILL BE STRONGER WHICH
WILL HELP STORMS PROPAGATE SE DESPITE LACK OF UPPER SUPPORT. HARD
TO SAY WHAT KIND OF H5 SUPPORT THERE WILL BE. ETA SHOWS
ANOTHER SUBTROPICAL VORT WHICH NEITHER THE AVN/NGM HAVE. ETA
HAS HIT A FEW OF THESE LATELY WHICH GIVES ME A LITTLE MORE
CONFIDENCE IN 40 POPS WRN HALF CWA THU NIGHT. AFTER COORD WITH
ICT WILL CUT BACK TO 20 POPS SE HALF. MOS LOWS IMPECCABLE.

ON FRIDAY WE SHOULD WARM BACK UP WITH S TO SW FLOW AT THE SFC.
MOS TEMPS LOOK PRETTY GOOD...THOUGH I/M A LITTLE WORRIED THAT VERY
MOIST LOW LEVELS COULD LEAD TO CU MERGING INTO AC DECK UNDER H7 LID
WHICH MIGHT REALLY KEEP TEMPS DOWN. HARD TO SEE THOSE COMING AND
WILL GO WITH WARM-UP. THINK THAT TSRA AGAIN A GOOD BET...BUT NOT
UNTIL VERY LATE. AT THIS POINT AM THINKING OF KEEPING IT OUT OF
ZONES FOR FRIDAY.

DDC BB 062/087 065/090 068 14432
GCK BB 061/088 064/091 067 14524
EHA BB 060/090 062/093 065 14524
LBL BB 061/088 064/090 066 14433
HYS BB 063/086 063/092 068 14434
P28 EB 067/092 068/093 070 14222

MCAVOY

In the hours before

Local storm report, Jun 25, 8:38 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
838 PM CDT WED JUN 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    HUGOTON                   KS   0.75 INCH HAIL
06/25/97   STEVENS

MB
Local storm report, Jun 25, 8:40 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
838 PM CDT WED JUN 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    HUGOTON                   KS   0.75 INCH HAIL
06/25/97   STEVENS

MB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:33 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford62 min
Jun 25, 10:58 PM CDTSevere Thunderstorm WarningDDCKiowa62 min
Jun 25, 11:17 PM CDTSevere Thunderstorm WarningDDCFinney, Gray63 min
Jun 25, 11:37 PM CDTSevere Thunderstorm WarningDDCBarber63 min
Jun 25, 11:48 PM CDTSevere Thunderstorm WarningDDCStevens47 min
Jun 25, 11:51 PM CDTSevere Thunderstorm WarningDDCFord49 min
Jun 26, 12:24 AM CDTSevere Thunderstorm WarningDDCGray46 min
Jun 26, 12:26 AM CDTSevere Thunderstorm WarningDDCSeward34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.